CPCP: Serotonin Syndrome Treatment and Benzodiazepines by Medical Student Christopher Iverson

Christopher Iverson M3

Christopher Iverson M3

Coming at you with another thought-provoking Clinical Problems in Consultation Psychiatry (CPCP) presentation; this one is treating serotonin syndrome with high-dose benzodiazepines. The 3rd year medical student, Christopher Iverson, did an excellent job on this. We asked ourselves the question of how this practice got started and what literature this is based on. Chris asked Dr. Stanley Caroff, MD,  a nationally recognized expert on neuroleptic malignant syndrome (NMS) who also knows a lot about serotonin syndrome what his expert opinion is on the issue. Dr. Caroff, MD is one of the featured NMS experts on the website about these syndromes, the Neuroleptic Malignant Syndrome Information Service. He’s also the Director of Inpatient Psychiatry at the Philadelphia VA Medical Center and Professor of Psychiatry at the Perelman School of Medicine.

So in effect, Dr. Caroff was sort of a guest participant for this CPCP, which has been part of the format of this practice-based learning and improvement conference since its inception in the mid-1990s.

The question Chris asked was:

A theme I have seen so far on this service (and that Dr. Amos has noticed trending upward over the past few years) is the usage of high dose benzodiazepines, particularly Lorazepam, in the treatment of Serotonin Syndrome. Aside from a New England Journal of Medicine article from 2005 (that I have attached) endorsing its use for controlling agitation and hyperthermia, I have found little evidence (especially featuring human trials) to support its use for neurological symptoms (myoclonus, hyper-reflexia, tremor) in addition to the aforementioned usages for agitation and hyperthermia.  Dr. Amos thought you would be a great resource to reach out to on this topic given your knowledge of syndromes that arise in psychiatry such as NMS.

Thus, with the above in mind, I would be greatly interested to hear back from you regarding:

  • Your opinion of high dose benzodiazepines being used to treat serotonin syndrome
  • Whether you are aware of any literature that supports this regimen (particularly human trials)
  • Your personal view of the most effective way to treat serotonin syndrome

As Dr. Caroff typically does, he replied the same day (actually within a couple of hours) in his usual diplomatic manner. He was “appalled” about the recommendation to use high doses of benzodiazepine based on only a few case reports. He’s not aware of any studies of benzodiazepines in serotonin syndrome, especially in high doses. Because some cases of serotonin syndrome can present with catatonia, and because some clinicians tend to use high doses of benzodiazepines to treat catatonia (which may not be necessary) for that syndrome, he suspects the rationale for that is simply being applied to the management of serotonin syndrome as well. Benzodiazepines can be used in agitated delirious patients and they are a preferred initial drug in the management of catatonia.

Dr. Caroff continues by reminding everyone that the main intervention for serotonin syndrome is stopping the triggering drugs and providing excellent supportive medical care. Because it’s rare, self-limited, and variable in presentation, it would be very challenging to attempt a trial of any specific agent. He believes it’s “reasonable to try cyproheptadine.” He’s less certain about using the newer atypical antipsychotics, many of which have some 5HT antagonism. The caveat is that they can cause hyperthermia and impair neurologic function via dopamine antagonism. He cautions that “the FDA has issued warnings listed on antidepressant labels warning of the interaction of serotonergic antidepressants and antipsychotics causing NMS-like reactions.”

Now I’d like to just add a note of caution about using large doses of benzodiazepines as they can cause an intoxication delirium. and there is some literature about that:

Pandharipande, P., et al. (2006). “Lorazepam is an independent risk factor for transitioning to delirium in intensive care unit patients.” Anesthesiology 104(1): 21-26.
BACKGROUND: Delirium has recently been shown as a predictor of death, increased cost, and longer duration of stay in ventilated patients. Sedative and analgesic medications relieve anxiety and pain but may contribute to patients’ transitioning into delirium. METHODS: In this cohort study, the authors designed a priori an investigation to determine whether sedative and analgesic medications independently increased the probability of daily transition to delirium. Markov regression modeling (adjusting for 11 covariates) was used in the evaluation of 198 mechanically ventilated patients to determine the probability of daily transition to delirium as a function of sedative and analgesic dose administration during the previous 24 h. RESULTS: Lorazepam was an independent risk factor for daily transition to delirium (odds ratio, 1.2 [95% confidence interval, 1.1-1.4]; P = 0.003), whereas fentanyl, morphine, and propofol were associated with higher but not statistically significant odds ratios. Increasing age and Acute Physiology and Chronic Health Evaluation II scores were also independent predictors of transitioning to delirium (multivariable P values < 0.05). CONCLUSIONS: Lorazepam administration is an important and potentially modifiable risk factor for transitioning into delirium even after adjusting for relevant covariates.

Chris and I plan to work on a standard recommendation which will be both diplomatic and targeted to provide the safest medical care in light of the highlighted expert opinion and the medical evidence regarding using high dose benzodiazepines to treat serotonin syndrome. Hey, we’re just trying to help lead the way to move medical care further on towards excellence–not just competence. How about giving a hand to Chris, representing the next generation of doctors?

applause

In order to see the picture galleries of photos or powerpoint slides, click on one of the slides, which will open up the presentation to fill the screen. Use the arrow buttons to scroll left and right through the slides or up and down to view any annotations.

Advertisements
%d bloggers like this: